Alert archive / Puerto Rico / Special Weather Statements in 2021

Special Weather Statement, NWS JSJ

July 10, 2021

NWS JSJ issued this special weather statement at Jul 10, 2021, 12:34 PM CDT. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2021, 12:34 PM CDT (17:34 UTC)
Expired
Jul 10, 2021, 1:00 PM CDT
In force
26 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 116 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

161 
WWCA82 TJSJ 101734
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
134 PM AST Sat Jul 10 2021

PRZ008>010-101800-
Northwest-Mayaguez and Vicinity-Western Interior-
134 PM AST Sat Jul 10 2021

...A STRONG THUNDERSTORMS WILL AFFECT LAS MARIAS...ANASCO... 
MAYAGUEZ...SAN SEBASTIAN...RINCON...MOCA...AGUADA AND AGUADILLA 
MUNICIPALITIES...

At 133 PM AST, a strong thunderstorms where located over Aguada, 
moving northwest at 15 mph.

Winds in excess of 50 mph are possible with this storm.

Locations impacted include...
Aguada, Rincon, Las Marias, Anasco, Moca, Aguadilla, La Playa,
Luyando, Stella and Espino.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 1829 6697 1822 6703 1825 6718 1829 6720
      1830 6723 1830 6724 1836 6727 1837 6726
      1838 6721 1842 6716
TIME...MOT...LOC 1733Z 115DEG 19KT 1835 6721 

$$

TW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Jul 10, 9:48 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 10, 9:48 AM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1048 AM AST Sat Jul 10 2021

.UPDATE...
No changes to the forecast for this update during the morning
update. Showers embedded in the easterly trade winds will continue
to affect the U.S. Virgin Islands and eastern and northern areas
of Puerto Rico over the next several hours. This afternoon shower
activity will be near the western and interior areas of Puerto
Rico, where moderate to heavy rainfall and isolated thunderstorms
are expected. Today's high temperatures are expected to be near
the upper 80s to lower 90s in lower elevations and the upper 70s
to the low 80s in upper elevations.

&&

.AVIATION...
VFR conditions will continue through 10/17Z across all terminal
sites. ISOLD SHRA are possible over most of Puerto Rico and the
USVI through 10/23z. ISOLD SHRA/TSRA are possible over the
interior and western portions of Puerto Rico which could impact
terminals TJMZ and TJBQ. Brief MVFR conds are possible with
SHRA/TSRA that develop over the western and interior areas of PR.
Winds will be from the ENE ranging from 15 to 20 kts with sea
breeze variations.

&&

.MARINE...
Choppy seas will continue across the local waters due to easterly
winds between 15 and 20 knots and seas up to 6 feet. A tropical
wave will move into the local waters tonight and cause an uptick
in showers and isolated thunderstorms over the local waters

&&

.PREV DISCUSSION... /issued 514 AM AST Sat Jul 10 2021/

SYNOPSIS...
Mid to upper level ridge will build and hold across the region
through the weekend. A broad surface ridge will remain anchored
over the north central Atlantic to maintain moderate to strong
easterly winds across the region. A tropical wave is forecast to
enter the eastern Caribbean later tonight then cross the region on
Sunday. This will bring an increase in tropical moisture as well
as better potential for enhanced showers and thunderstorms across
the area Sunday into early Monday. Another surge of Saharan air layer
with suspended dust particulates of moderate to high concentration
will quickly trail this wave bringing a drier airmass but hazy and
breezy conditions.

SHORT TERM...Today through Monday...

Passing showers embedded in the trade winds will continue to move
from time to time across parts of eastern and northern sectors of
Puerto Rico and the U. S. Virgin Islands during the morning hours.
However, most of these showers will remain over the waters and
coastal sectors.

A tropical wave makes its way into the region late tonight, promoting
more instability and moisture to generate more widespread shower
activity across the forecast area. The 500mb temperatures and mid-
level lapse rate suggest enough instability for not ruling out the
possibility of isolated thunderstorms over the municipalities
across northwestern Puerto Rico. Also, expect at least ponding of
water with the heaviest and most persistent rains. The wave will
move west of the region by Monday. Aerosol forecast models suggest
a second surge of Saharan dust particles over the region, and
with it a drier air mass. However, lingering moisture associated
with the wave is expected to combine with diurnal and local
effects to produce shower activity during Monday afternoon.

LONG TERM...Tuesday through Sunday...

A dry airmass and typical summertime weather pattern is expected
Tuesday into Wednesday under the influence of the dominant surface
high pressure and moderate to fairly strong easterly trade winds.
Patches of moisture will however continue to move across the
region from time to time and will aid in the developing locally
and diurnally induced afternoon convection each day, with a slight
chance of an isolated thunderstorm mainly in the interior and west
sections of Puerto Rico. Mostly sunny skies will prevail in and
around the USVI. Most of the shower activity should be short-lived
with no significant rainfall accumulations anticipated.

By late Wednesday through Thursday an upper trough will move across
the region along with an induced low level trough. These features
will increase the chance and frequency of early morning showers as
well as enhanced afternoon convection over the central interior
and west sections of Puerto Rico, and on the west-end of the U.S.
Virgin islands. So far no widespread rainfall is expected with
this activity. However, by Friday into early Saturday model
guidance continued to suggest that a tropical wave will enter the
eastern Caribbean, then move across the region. This along with
the proximity of the upper trough will favor unstable weather
condition with increased potential for shower and isolated
thunderstorm development across the islands and over the coastal
waters. As a result , urban and small stream flooding will be
possible in isolated areas. For the remainder of the period a
gradual drying trend is expected with improving weather conditions
and increasing easterly tradewinds once again.

AVIATION...
Mainly VFR conditions are expected across all the terminals
during the next 24 hours. VCSH expected at times for TJSJ/TJBQ til
10/14Z. Then afternoon convection will result in VCSH for TJBQ.
Low-level winds will continue around 10 kt from the ENE, increasing
at 15-25 kts with sea breeze variations aft 10/14Z.

MARINE...
Choppy seas continues across the local waters due to easterly
winds between 15 and 20 knots and seas up to 6 feet. A slight
increase in winds and seas is expected late Sunday into Monday due
to the passage of the aforementioned Tropical Wave which will
maintain choppy wind driven seas. A small craft advisory for seas
up to 7 feet may be required by then. Stay tuned.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  79  86  78 /  60  50  70  50
STT  89  79  87  79 /  40  50  50  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...DS
LONG TERM....TW
PUBLIC DESK...GL/DS
Hazardous weather outlook, Jul 10, 5:34 AM CDT, 7 hours before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
413 AM AST sabado 10 de julio de 2021

AMZ710>745-PRZ001>013-110815-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-Interior
Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-
Suroeste-Culebra-Vieques-Las aguas costeras cercanas y lejanas a la
costa del Atlantico y Caribe-
413 AM AST sabado 10 de julio de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Inundaciones...Lluvias de moderadas a localmente fuertes podrian
resultar en acumulacion de agua en carreteras y lugares de poco
drenaje mayormente para sectores del oeste de Puerto Rico.

.Viento...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de las aguas locales y localidades costeras
adyacentes.

.Oleaje...Se espera oleaje picado de hasta 6 pies a traves de todas
las aguas locales.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para todas las playas de Puerto Rico excepto en las playas
en la costa oeste al sur de Rincon.

.Dias dos hasta el siete...domingo hasta viernes

Se espera un riesgo moderado de corrientes marinas para la mayoria
de las playas hasta el proximo fin de semana. La proxima onda
tropical se acercara y se movera a traves de la region el domingo.
Esto aumentara la probabilidad de inundaciones urbanas y de
riachuelos. Otro aumento de polvo del Sahara le seguira a esta onda
tropical y se extendera a traves de la region temprano la proxima
semana.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

AMZ715-725-VIZ001-002-110815-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
413 AM AST sabado 10 de julio de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Viento...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de la mayoria de las aguas locales.

.Oleaje... Se espera oleaje picado de hasta 6 pies a traves de
las aguas locales y pasajes.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para todas las playas de las Islas Virgenes Estadounidenses.

.Dias dos hasta el siete...domingo hasta viernes

La proxima onda tropical se acercara y se movera a traves de la
region tarde el domingo. Esto aumentara la probabilidad de
inundaciones urbanas y de riachuelos. Otro aumento de polvo del
Sahara le seguira a esta onda tropical y se extendera a traves de la
region temprano la proxima semana.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

In the hours before

Special weather statement, Jul 10, 12:34 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
134 PM AST Sat Jul 10 2021

PRZ008>010-101800-
Northwest-Mayaguez and Vicinity-Western Interior-
134 PM AST Sat Jul 10 2021

...A STRONG THUNDERSTORMS WILL AFFECT LAS MARIAS...ANASCO...
MAYAGUEZ...SAN SEBASTIAN...RINCON...MOCA...AGUADA AND AGUADILLA
MUNICIPALITIES...

At 133 PM AST, a strong thunderstorms where located over Aguada,
moving northwest at 15 mph.

Winds in excess of 50 mph are possible with this storm.

Locations impacted include...
Aguada, Rincon, Las Marias, Anasco, Moca, Aguadilla, La Playa,
Luyando, Stella and Espino.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 1829 6697 1822 6703 1825 6718 1829 6720
      1830 6723 1830 6724 1836 6727 1837 6726
      1838 6721 1842 6716
TIME...MOT...LOC 1733Z 115DEG 19KT 1835 6721

TW

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 12:17 PM CDTAreal Flood AdvisoryJSJ58 min
Jul 10, 3:26 PM CDTRip Current StatementJSJ59 hr
Jul 10, 3:26 PM CDTSmall Craft AdvisoryJSJ58 hr

Nearby

Special Weather Statements in Puerto Rico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.